Man hospitalised after eating Brussels sprouts
THEY are the Christmas vegetables that split opinion and now doctors say Brussels sprouts should come with a health warning after a man was hospitalised by eating them.
Sprouts contain vitamin K, a chemical used to promote blood clotting, and it counteracts the effects of anticoagulants (blood-thinning medication).
The man, from Ayrshire, Scotland, was prescribed anticoagulants after suffering heart failure last year and his dose was monitored once or twice a week to prevent blood clotting.
When his blood started to clot close to Christmas last year, he was admitted to the specialist heart unit at the Golden Jubilee National Hospital.
Doctors could not work out why the medication was not keeping his blood thin until they discovered he had been eating too many sprouts.
Jill Young, chief executive of Golden Jubilee Hospital, said: "While we think this is possibly the first-ever festive admission to hospital caused by the consumption of Brussels sprouts, we were delighted that we were able to stabilise his levels."